Alabama, 2020

High Wind and Strong Wind in Alabama, April 23, 2020

April 23, 2020 · NWS HUN · 3 events in 3 counties and zones

A 'wake low' pressure area developed at the back end of rainfall that had moved east through north Alabama and southern middle Tennessee during the evening hours. This wave increased winds from near calm to over 40 mph between Midnight LST and 2 AM LST, but no damage reports were received.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A 'wake low' pressure area developed at the back end of rainfall that had moved east through north Alabama and southern middle Tennessee during the evening hours. This wave increased winds from near calm to over 40 mph between Midnight LST and 2 AM LST, but no damage reports were received. Another wake low occurred between 5 and 7 AM LST in north central into northeast Alabama. This also resulted in a similar increase in winds with gusts of 40 mph or higher. The second event resulted in several trees being knocked down or uprooted, some onto power lines, across portions of north central and northeast Alabama. It is possible that the combination of both wind events could have resulted in the number of reports received after the second wave of gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 23, 2:47 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 23, 2:47 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
347 AM CDT Thu Apr 23 2020

.NEAR TERM...(Today)
Issued at 347 AM CDT Thu Apr 23 2020

A showery night was in progress across most of the Tennessee Valley
this early morning, as a storm system continued to deepen over
Ozarks. The system's main surface low per 08Z or 3 AM observations
appeared to be situated over NW Arkansas with a central pressure
around 1000mb. Another weaker low was noted over northern Louisiana,
with a warm front extending ESE towards southern MS/AL. The cyclone's
~500mb upper reflection was over SW Missouri, with a positively
tilted trough extending SSW towards Texas.

Local and nearby radars and surface observations confirmed
widespread showers in progress over much of the southeast lower-48.
The warm front moving northward, and a line of convection noted from
east of St Charles LA to NE of Jackson MS had the stronger to severe
storms. The activity over the Tennessee Valley so far has been more
tame, with only a few lightning strikes in the last hour or so over
parts of far NW Alabama. The models for the most part are in good
agreement, bringing the bulk of mainly elevated convection eastward
across the forecast area over the next few hours. While the activity
was not producing much lightning at the moment, this could change as
more moisture and upglide occurs.

Another issue this morning and into the early afternoon is strong
winds. Winds at a few sites picked up into the 20-30 mph range from
the SE around midnight. Winds have subsided somewhat for the past few
hours; however guidance is suggesting that they'll increase again
towards daybreak and in the morning. As such, a Wind Advisory remains
in effect until 9 AM this morning. Some of our guidance was showing
wind gusts over 40 mph this morning. The fact of the low intensifying
to our west will produce ducting of lower level winds. The 9 AM
expiration time looks good at this time, but it may need to be
extended if strong winds appear will continue longer.

With all of the above, there is yet more. A chance for strong to
severe thunderstorms for this afternoon. The on-going elevated
convection will be moving east of the region this morning. This will
bring a break in precipitation for a spell. The chances are if
significant warming and lower level moisture return occurs, the
atmosphere could destabilize and result in strong to severe
convection this afternoon. Some of the CAM models and NAM (the latter
which has been playing up strong convection potential the past few
days) all hint at this possibility. The main threat from the stronger
storms will be damaging wind gusts and marginally severe hail. Cannot
totally rule out a tornado or two especially if deep enough moisture
return and resultant surface based instability is realized.
Confidence in the shorter term is still not too good regarding
severe chances later today.

.SHORT TERM...(Tonight through Saturday night)
Issued at 347 AM CDT Thu Apr 23 2020

Shower and thunderstorm chances will end over our eastern areas in
the early evening. At times breezy westerly winds in the 15-25 mph
early in the evening will subside during the course of the night.
Seasonably cool with lows in the low/mid 50s. A brief dry spell is
forecast on Friday with near seasonable highs in the mid 70s.

Yet another system will follow on the heels of the departing one,
bringing more clouds and rain chances for the weekend. This system
will be displaced a bit further to the north and is weaker. Still
have included lower end thunder within more widespread showers. The
system will rapidly exit to the east Saturday evening, with dry and
cooler conditions returning Saturday night, with lows in the mid 40s
to around 50 by daybreak Sunday.

.LONG TERM...(Sunday through Wednesday)
Issued at 347 AM CDT Thu Apr 23 2020

On Sunday, a deep upper trough across the Southeast associated with
a low over the Northeast will continue to slide to the east. Drier
and cooler air advects into the Tennessee Valley throughout the day
and will hold afternoon highs in the mid 60s. By the start of the
work week, ridging over the western CONUS and weak troughing over the
eastern CONUS will continue to keep the forecast area dry and below
normal temps with highs in the 70s and overnight lows in the 50s.
SFC cyclogenesis over the northern Plains with a cold front draped
to its south, will push eastward on Tuesday. Rain and thunderstorm
chances increase Tuesday night into Wednesday morning as the
aformentioned cold front arrives from the northwest. The progressive
movement of the front should keep flooding concerns minimal with less
than an inch of rain expected. Dry weather returns to end the long
term period on Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1240 AM CDT Thu Apr 23 2020

Widespread -SHRA and a few TSRA are expected through the morning
hours. Southeast flow will increase rapidly with 15-20kt sustained
and gusts of 30-35kt possible at times. Ceilings will lower into the
MVFR range as well, ranging from 015-030agl. As this complex of
SHRA/TSRA exits the region by 12-14Z, MVFR ceilings will persist
until late morning or early afternoon before scattering temporarily.
Then, isolated to scattered TSRA will redevelop along a cold front,
mainly east of the KMSL area, including KHSV and points east. After
the frontal passage at moves through, winds will shift to the west
and MVFR ceilings of 020-030agl will move back in for the evening
hours. Strong westerly winds of 15-25kt are expected in the evening
with some higher gusts possible.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 9 AM CDT this morning for ALZ001>010-016.

TN...Wind Advisory until 9 AM CDT this morning for TNZ076-096-097.

&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...GH
AVIATION...17 / RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 23, 3:29 AM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
429 AM CDT Thu Apr 23 2020

ALZ001>010-016-TNZ076-096-097-240030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
429 AM CDT Thu Apr 23 2020

...WIND ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Today and tonight.

A Wind Advisory remains in effect until 9 AM CDT. Expect east to
southeast winds of 20-30 mph with some gusts briefly above 40 mph.

A strong storm or two is also possible this morning, with locally
rain and gusty winds.

The redevelopment of scattered thunderstorms is possible from late
this morning into the very early evening. A few of these storms
could become severe with large hail and damaging winds being the
primary threats. A tornado or two cannot be ruled out, especially
across Northeast Alabama.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered thunderstorms will be possible Friday night
into Saturday, and again on Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible today. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 high wind. Local standard time, as filed.

High Wind, Marshall

When
April 23, 5:00 AM CST to 7:00 AM CST
Where
Marshall forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Two large trees were knocked down on Blount Avenue in Guntersville.

Strong Wind, Madison

When
April 23, 5:00 AM CST to 7:00 AM CST
Where
Madison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Madison Public Works reported a tree and power pole were knocked down on Rainbow Drive.

Strong Wind, Jackson

When
April 23, 5:00 AM CST to 7:00 AM CST
Where
Jackson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

A social media report and photo indicated a large tree was uprooted and knocked over at Goose Pond Colony.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888734, 888735, 888736.